1. Health

Discuss in my forum

Forum member, JGRECS, asks, "Does anyone ever feel like they are floating? Tingling in the hands, light sensitivity?" A couple of members responded with descriptions of similar sensations:

I too get the floating feeling you are describing - sometimes it feels like my head is going to leave my body - I actually put my hand on my head to make sure it's still there. And, if this happens while walking - the floating feeling - I will walk a little hard on my feet just to feel the floor to make sure I am still grounded. --mrsellen

I almost feel like I've floated out of my body and I'm standing there looking at myself. Or, sometimes I'll feel like my body is made of jelly. I'll feel like, if I wanted to, I could bend and twist my legs and arms every which way. Sometimes, It'll get to the point where I touch my arms and legs to makes sure they're still there. --LeslieJean72

These troubling symptoms may be caused by depersonalization or derealization. According to the DSM-IV- TR, depersonalization and derealization can be symptoms of a panic attack. If you have panic disorder and experience episodes of depersonalization and/or derealization, you're likely to wonder:

  • "Am I going crazy?"
  • "Do I have some grave illness?"
  • "Am I dying?"

The answers to these questions are no, no and absolutely not. Though quite disturbing, the symptoms of anxiety-related depersonalization and derealization are actually not thought to be dangerous.

Comments
November 6, 2009 at 9:08 pm
(1) Julie says:

For those of you who experience this feeling, please research/speak to your doctor about “Autonomic Syndrome”! I spent all three autumn months last year trying to get to the bottom of those feelings, and not until I was diagnosed and treated did I get relief. Don’t ignore!

November 9, 2009 at 4:05 pm
(2) Derrylane says:

Hi Julie, I have had the same feelings which makes me feel disconnected and I cannot concentrate. Seems that taking xanax helps calm me and helps me focus better. How are you treating your “Autonomic Syndrome”?

November 9, 2009 at 4:57 pm
(3) Julie says:

Derrylane,

I have two little ones and work from home. Xanax isn’t an option for me; anything in that family knocks me out! Those “feelings” you/we’re discussing indicate incorrect circulation. I checked with the doctor who diagnosed me (I wept tears of joy when his regimen began to take effect; I thought I was stuck with this new reality!), and he’s happy to take calls from folks looking for answers. His name is Dr. Suketu Nanavati, and he keeps an office in Cape May Courthouse, NJ. He and his staff are very compassionate, caring people. They can be reached at (609)465-7517. He uses an “ANSAR” machine to test the functionality of the autonomic nervous system. Did you know that women with “our” symptoms used to be hospitalized with “hysteria”?! I’m happy to answer any other questions for you, and good luck!
Julie

November 17, 2009 at 1:35 pm
(4) Reeta says:

Hi Julie. You have sparked some curiousity from me. You mean that I can be suffering all these “detached” feelings, anxiety, hyperventilation, specific phobias due to something called Autonomic Syndrome”? I can imagine the tears in your eyes when regimen starting working. What a relief! Congrats for you. I have mitral valve prolapse and very sensitive. What type of doc did you start with? Should I go straight to my cardiologist? Thanks for the hope!

Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.